# SDR 2010FA0000938

- Difficulty date: August 23, 2010
- Submitted: September 3, 2010
- Operation: General aviation
- Aircraft: N554ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10553
- Engine: Lyc IO360L2A
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Part number: 0510105364
- Condition: Frayed
- Location: Aileron
- Part time: 2,199 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CABIN OVERHEAD CTR PANEL WAS REMOVED OR PROGRESSIVE INSP.  DURING FLAP & AILERON CABLE INSP, FLAT SPOTS WERE NOTICED ON 3 AILERON CONTROL CABLES.  ROLLED THE CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS, WE WERE ABLE TO CATCH FRAYED WIRES WITH A RAG AND COULD SEE A SUBSTANTIAL GROOVE IN THE CARRY-THRU CABLE.  CABLE TENSIONS WERE WITHIN PROPER SPECS AND THE AREA WAS CLEAN AND FREE OF ANY DIRT/DEBRIS.  ALSO THE PLASTIC PULLEYS WERE INSPECTED, THEY WERE CLEAN AND FREE TO ROLL.  THIS PROBLEM SEEMS TO BE HAPPENING WITH ALL OF OUR ACFT WITH SIMILAR ACFT TT.  WE FEEL THE CAUSE OF THE PROBLEM CAN BE ATTRIBUTED TO THE PULLEYS, THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  THE BRAIDED STAINLESS STEEL CABLES ARE RUBBING AGAINST THE PULLEYS INSTEAD OF ROLLING ON THEM.  THIS IS CAUSING THE CABLES TO FLAT SPOT AT FIRST AND THEN CUT A GROOVE DEEP INTO THE CABLE.  ALSO THERE IS NO NOTICEABLE CABLE DEFLECTION WHERE THE CABLES CONTACT THE PULLEYS, SEEMS LIKE THE PULLEY DIAMETER IS TOO SMALL.  SUGGEST REPLACING THE PLASTIC PULLEYS WITH A STANDARD PHENOLIC TYPE PULLEYS THAT ARE USED IN ALL OTHER AREAS OF THE ACFT.
